Format

Send to

Choose Destination
Med Pediatr Oncol. 2003 Nov;41(5):426-35.

Regional cardiac wall motion abnormalities during and shortly after anthracyclines therapy.

Author information

1
Children's Heart Center, University Medical Center Nijmegen, Nijmegen, The Netherlands. L.Kapusta@cukz.umcn.nl

Abstract

BACKGROUND:

Tissue Doppler imaging (TDI) is a new non-invasive ultrasound technique that enables quantitative assessment of regional myocardial wall motion. A previous study of survivors of childhood malignancies demonstrated abnormalities of regional diastolic wall motion abnormalities many years after treatment with anthracyclines. The purpose of the present study was to investigate this phenomenon during and shortly after treatment.

PROCEDURE:

A total of 60 patients, age range 4.4-16.0 years, were included in this study: 43 early survivors, with a mean follow-up duration of 2.1 (range 0.3-5.2) years from end of anthracycline treatment, were evaluated retrospectively. Seventeen other patients were evaluated before, during, and 6 months after the end of anthracycline therapy. All patients received moderate cumulative doses of anthracyclines (range 120-450 mg/m2). Echocardiographic examination was performed using standardized conventional and TDI techniques.

RESULTS:

Of the early survivors, 26 (60%) demonstrated regional LV free wall motion abnormalities. In the prospective group, serial echocardiographic studies revealed three patients (18%) with regional abnormalities of LV free wall motion before starting chemotherapy, but 14 (82%) at the end of treatment. Six months later, however, the incidence decreased to 61% of the survivors. Subject and treatment characteristics, as well as LV wall diameters and fractional shortening were not significantly different for children with or without free wall motion abnormalities. Regional wall motion abnormalities were also seen in the interventricular septum, although this was less frequent.

CONCLUSIONS:

Regional diastolic wall motion abnormalities are common during and shortly after anthracyclines therapy but may be transient. The authors recommend simultaneous use of both conventional echocardiography & TDI for the monitoring of anthracycline-induced cardiotoxicity.

PMID:
14515381
DOI:
10.1002/mpo.10383
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center